Alert archive / Hawaii / High Surf Warnings in 2018
High Surf Warning 7, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Apr 9, 2018, 8:31 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 9, 2018, 8:31 PM HST (06:31 UTC)
- Expired
- Apr 10, 2018, 3:41 AM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1391 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
160 WHHW40 PHFO 100631 AAA CFWHFO Coastal Hazard Message...UPDATED National Weather Service Honolulu HI 831 PM HST Mon Apr 9 2018 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest swell is quickly building down the island chain this evening and is coming in much larger than predicted. Surf will peak tonight into early Tuesday morning at and above warning levels, then drop to advisory levels through the day Tuesday. HIZ001>003-007>009-012-013-017-020-101945- /O.UPG.PHFO.SU.Y.0021.000000T0000Z-180411T0400Z/ /O.NEW.PHFO.SU.W.0007.180410T0631Z-180410T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Olomana-Molokai Windward-Molokai Leeward-Maui Windward West- Windward Haleakala- 831 PM HST Mon Apr 9 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Tuesday. The High Surf Advisory is no longer in effect. * SURF...Along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui, 20 to 30 feet. Along west facing shores of Molokai, 12 to 20 feet. * TIMING...through early Tuesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ006-101600- /O.NEW.PHFO.SU.W.0007.180410T0631Z-180410T1600Z/ Waianae Coast- 831 PM HST Mon Apr 9 2018 ...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY... The National Weather Service in Honolulu has issued a High Surf Warning, which is in effect until 6 AM HST Tuesday. The High Surf Advisory is no longer in effect. * SURF...Along west facing shores of Oahu, 12 to 20 feet. * TIMING...through early Tuesday. * IMPACTS...High...Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, beach erosion, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... These dangerous conditions mean that only highly experienced persons should enter the water. Inexperienced persons should remain off beaches and adjacent beachfront areas. Large breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ Gibbs
1 follow-up statement
832 WHHW40 PHFO 101341 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 341 AM HST Tue Apr 10 2018 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI AND NORTH FACING SHORES OF MAUI... .A large northwest swell that peaked above predicted levels overnight has begun to ease early this morning. Surf along north and west facing shores will hold at advisory levels today, then drop below tonight. HIZ001>003-006>009-012-013-017-020-110245- /O.CAN.PHFO.SU.W.0007.000000T0000Z-180410T1600Z/ /O.NEW.PHFO.SU.Y.0022.180410T1341Z-180411T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Windward Haleakala- 341 AM HST Tue Apr 10 2018 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a High Surf Advisory, which is in effect until 6 PM HST this evening. The High Surf Warning has been cancelled. * SURF...Along north and west facing shores of Niihau and Kauai, and north facing shores of Oahu, Molokai, and Maui, 16 to 22 feet. Along west facing shores of Oahu and Molokai, 10 to 15 feet. * TIMING...through this afternoon. * IMPACTS...Moderate...Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Apr 9, 4:03 PM HST, 4 hours 28 minutes earlier.
Area forecast discussion, Apr 9, 4:03 PM HST, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 403 PM HST Mon Apr 9 2018 .SYNOPSIS... Unsettled weather will persist over the Big Island this evening due to a departing upper level trough. Breezy trade winds and more stable weather will spread south across all islands later tonight. A weak midlevel disturbance will move eastward across the islands Wednesday through the rest of the work week resulting in a relatively wet trade wind weather pattern. && .DISCUSSION... A positively-tilted upper level trough over the Big Island is producing a cloudy skies and a few thunderstorms over the interior and leeward slopes this afternoon. We anticipate the unsettled weather to continue across the Big Island through the evening. The 00Z Hilo sounding indicates precipitable water value of 1.76 inches, a weak midlevel inversion with decent CAPE above 10 kft. Satellite shows layered clouds across the entire Big Island due to mid and high clouds associated with the trough, along with low level clouds along a shear line axis. As the upper trough will exit east of the area tonight, we have cancelled the Flash Flood Warning that was in effect for the Big Island. However, a slight chance of thunderstorms is in the forecast for the evening across the Big Island. A more stable airmass, along with breezy trade winds, moved over the western half of the state last night and this morning, and should reach the Big Island later tonight. The trade winds are driven by a surface high pressure system currently northwest of the state. As the high tracks eastward over the next couple of days, trade winds will strengthen. Lingering low clouds and showers carried by the northeasterly trade winds will affect mountains and windward slopes, through rainfall amounts will be relatively light over the smaller islands. A few passing showers may reach leeward slopes. Low clouds and showers will continue to track over the windward slopes of Maui and the Big Island Tuesday and Wednesday due to a weakening shear line near the Big Island. However, the atmospheric stability will return, so rain intensity should drop off. In short, it will be a wet trade wind pattern for Maui and the Big Island, and typical/dryer trade wind weather for the remaining islands for the next couple of days. A weak midlevel disturbance may pass through the trade wind flow around Wednesday and provide an uptick in trade wind showers during the second half of the week for all islands. The trades will focus more of the showers over windward and mauka areas. Winds will also ease a bit on Thursday as the trade wind- driving high pressure shifts far northeast of the area. Another strong high pressure passing far north of the islands will again strengthen the trade winds through this weekend. && .AVIATION... Strengthening high pressure to the northwest of the state will encourage breezy trade wind flow statewide. Low cloud and showers, the remnants of a shear line, are expected to linger across the eastern half of the state into Tuesday. Widespread MVFR CIG and VIS expected across windward areas of Maui and the Big Island with Isolated IFR conditions possible at times in locally heavy downpours. Prevailingly VFR conditions expected across the remainder of the with only isolated MVFR conditions in passing showers. AIRMETs for mountain obscuration remain in effect for Maui Molokai Lanai and Windward Big Island, but have expired for Oahu and Kauai. Conditions are expected to persist overnight and possibly spread to Leeward Big Island tonight. && .MARINE... The threat for heavy showers or thunderstorms over the coastal waters surrounding the Big Island continues through this evening. Breezy north to northeast winds have spread in over the coastal waters from the north, with locally strong winds channeling between the islands from Alenuihaha Channel northward, resulting in conditions that are dangerous to small craft. Moderate winds will remain south of the Big Island. The incoming northwest swell has already brought a rise in seas to exposed north and northwest waters this afternoon, and those areas have been factored in to the expansion of the SCA mentioned above. This swell is bringing increasing surf to the north and west facing shores this afternoon with a peak expected tonight. The swell will then trend down Tuesday and Wednesday. A High Surf Advisory is posted for the exposed north and west facing shores through Tuesday afternoon. Another smaller sized northwest swell is possible Thursday, which will then become reinforced by a larger northwest swell on Friday into the weekend. Choppy surf along east facing shores will be on the rise this week as trade winds increase. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Tuesday for north and west facing shores of Niihau, Kauai, Oahu, Molokai and Maui. Small Craft Advisory until 6 PM HST Tuesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Foster AVIATION...Bedal MARINE...Brenchley
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 3:41 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 12 hr |
| Apr 10, 3:42 AM HST | Small Craft Advisory | HFO | 60 hr |
Nearby
High Surf Warnings in Hawaii, 2018Every high surf warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.